Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 152, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2023, 5:03 PM CDT for Montgomery County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2023, 5:03 PM CDT (22:03 UTC)
- Expired
- May 14, 2023, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Montgomery County, IL
The radar
The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:30 PM CDT | HAIL 1 | Nokomis, IL | TIME ESTIMATE FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
429
WUUS53 KLSX 142203
SVRLSX
ILC135-142245-
/O.NEW.KLSX.SV.W.0152.230514T2203Z-230514T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
503 PM CDT Sun May 14 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
East central Montgomery County in south central Illinois...
* Until 545 PM CDT.
* At 503 PM CDT, a severe thunderstorm was located near Nokomis,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nokomis, Witt, Coalton, Ohlman, and Wenonah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3926 8915 3922 8935 3935 8938 3935 8918
TIME...MOT...LOC 2203Z 330DEG 12KT 3937 8931
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler1 follow-up statement
685
WWUS53 KLSX 142222
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
522 PM CDT Sun May 14 2023
ILC135-142245-
/O.CON.KLSX.SV.W.0152.000000T0000Z-230514T2245Z/
Montgomery IL-
522 PM CDT Sun May 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR EAST CENTRAL MONTGOMERY COUNTY...
At 521 PM CDT, a severe thunderstorm was located over Nokomis, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nokomis, Witt, Coalton, Ohlman, and Wenonah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3926 8915 3922 8935 3935 8938 3935 8918
TIME...MOT...LOC 2221Z 332DEG 13KT 3929 8927
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KimbleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:03 PM CDT, 3 hours earlier.
Area forecast discussion, May 14, 2:03 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Saint Louis MO 203 PM CDT Sun May 14 2023 .SHORT TERM... (Through Late Monday Night) Issued at 158 PM CDT Sun May 14 2023 Another active day of thunderstorms is expected across the region, with convective initiation already well underway across parts of southern, western, and central Missouri as of 12:30PM. Much like yesterday, the environment today remains unstable and weakly capped, with upwards of 1500 to 2000 J/kg of MLCAPE already in place, and this number is likely to grow to between 2000 and 2500 J/kg as heating continues this afternoon. Meanwhile, mesoanalysis indicates that while there is ample instability and steep low-level lapse rates, mid-level lapse rates are rather marginal (5-6 C/km). Not only this, but wind shear continues to be only barely sufficient for updraft organization, with a slight reduction in effective bulk shear (20-25kt) from yesterday. As a result, convective modes are likely to be a mix of pulse type storms and clusters, with a few clusters potentially growing upscale into one or more bowing segments. With these storms, damaging wind gusts appear to be the primary hazard, with at least some potential for large hail as well. We also couldn't rule out the potential for a tornado or two, but very weak low level flow will make tornadogenesis difficult to achieve. Still, there are several lingering surface boundaries in the area, including a stalled warm front draped across northern Missouri and west-central Illinois, and the right storm motion and boundary orientation could provide just enough of a boost for a brief tornado. Overall though, this probability is low. While there is some uncertainty regarding how many storms will actually become severe, there will likely be numerous thunderstorms that develop throughout the area this afternoon and early evening. In addition to the potential for thunderstorm winds and hail, storms today are likely to feature heavy rain rates and will be moving rather slowly, introducing the potential for localized flash flooding. This would be most likely in urban areas, including Columbia, Jefferson City, and the St. Louis metro area if a stronger and more persistent storm moves directly overhead. Storms are expected to gradually sink southeastward throughout the late afternoon and early evening, and coverage is expected to diminish after roughly 8 PM. However, lingering showers may persist through the night in some areas, particularly across northeast and central Missouri where isentropic lift persists ahead of another approaching shortwave. Meanwhile, a slow moving cold front will sink south through the night, and by Monday morning this front is expected to stall somewhere across southern Missouri. This will usher in a cooler airmass and also likely a shield of low clouds that may persist for much of the day. As a result temperatures will be noticeably cooler in areas north of the boundary. In fact, some areas across northern Missouri and west-central Illinois may struggle to each 60 degrees, with below normal temperatures now expected along the I-70 corridor as well. Precipitation chances are also expected to be generally low for much of the area, although this will not be universal everywhere. Showers and perhaps a few thunderstorms may linger across northern Missouri through the morning, and additional showers and thunderstorms are likely to develop near the stalled frontal boundary across southern Missouri and southwest Illinois during the afternoon and evening. The latter activity will have at least some potential to become strong or severe, particularly across the Ozarks. Overnight Monday and into Tuesday Morning, a subtle shortwave is expected to move eastward through the area, bringing one last round of showers into the area. While timing and track uncertainties remain, confidence is increasing regarding the potential for widespread rain along and south of I-70 during this timeframe, with the potential for a few thunderstorms as well. Rain is expected to gradually diminish late in the day Tuesday, and temperatures are expected to remain below normal through the day thanks to persistent cloud cover and rain. BRC .LONG TERM... (Tuesday through Next Sunday) Issued at 158 PM CDT Sun May 14 2023 By late Tuesday, the last of the lingering showers are expected to exit the area to the east, and relatively dry northwest flow aloft will become established across the region. As a result, precipitation chances Wednesday and Thursday are expected to be quite low, with only a smattering of ensemble members suggesting the possibility for isolated showers. Meanwhile, temperatures Wednesday afternoon are expected to climb to near normal, and gradually warm to slightly above normal by Thursday as southerly low level flow resumes. All in all, the midweek period is likely to feature generally pleasant weather conditions in most areas. Forecast certainty decreases Friday as a cold front is set to move through the area. While confidence is high that this front will materialize, there is much less confidence regarding the potential for it to produce precipitation. While some deterministic guidance (more specifically the operational GFS) suggests at least some potential for widespread rain, this is not reflected in ensemble guidance which is much more pessimistic regarding the potential for rain. This is likely due to the poor quality of northward moisture return ahead of the front, which may be restricted by a persistent southern stream trough across the northern Gulf. In any case, precipitation chances will remain near ensemble means in the late- week timeframe, which is only around 20 to 30%. Otherwise, the main impact the cold front is likely to have is to reduce temperatures slightly, with a return to near or even slightly below normal temperatures likely over the weekend. BRC && .AVIATION... (For the 18z TAFs through 18z Monday Morning) Issued at 158 PM CDT Sun May 14 2023 WHile VFR conditions have finally developed at most terminals early this afternoon, this may be short-lived as an active 30 hours of weather is expected for this TAF period. Scattered thunderstorms have already developed in the vicinity of COU and JEF early this afternoon, and storms are expected to gradually increase in coverage through the remainder of the afternoon and evening. All terminals may be impacted by thunderstorms this afternoon and evening, with COU/JEF/UIN expected to see storms a few hours earlier than St. Louis area terminals. The strongest storms will be capable of strong wind gusts and hail, along with heavy rain and lowered visibility and ceilings. Storms will diminish in coverage later in the evening, and a few showers may linger at COU/JEF through the night. Meanwhile, a cold front will sink into the area overnight, and low clouds will follow. by Monday morning, widespread MVFR ceilings are likely, with IFR conditions possible as well. Patchy fog will also be possible in some areas tomorrow morning. Low clouds may persist for much of the day tomorrow. BRC && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 2:16 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 216 PM CDT Sun May 14 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 216 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this afternoon and early evening. A few of these storms may be strong to severe until 8PM with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday and Monday night across portions of the area. Another chance of thunderstorms exists across the area Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. 19
In the hours before
Local storm report, May 14, 4:05 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
405 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 WSW NEW FLORENCE 38.90N 91.46W
05/14/2023 E0.70 INCH MONTGOMERY MO PUBLIC
TIME ESTIMATED FROM RADAR.
&&
MRMLocal storm report, May 14, 4:29 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG NEW FLORENCE 38.91N 91.45W
05/14/2023 MONTGOMERY MO PUBLIC
BROKEN POWER POLES AND SHINGLES OFF OF
HOUSES. TIME ESTIMATE FROM RADAR.
&&
MMGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:41 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 49 min |
| May 14, 5:11 PM CDT | Areal Flood Advisory | LSX | Saint Clair | 3 hr |
| May 14, 5:20 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 40 min |
| May 14, 5:35 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 55 min |
| May 14, 5:54 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 37 min |
| May 14, 5:56 PM CDT | Flash Flood Warning | LSX | Monroe, Saint Clair | 4 hr |
| May 14, 6:10 PM CDT | Areal Flood Advisory | LSX | Clinton, Washington | 3 hr |
| May 14, 6:23 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 52 min |
| May 14, 6:47 PM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 43 min |
| May 14, 6:52 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.